Acta Mathematica Sinica, English Series

, Volume 34, Issue 3, pp 417–438 | Cite as

Lectures on Wonderful Varieties

  • Guido Pezzini


These notes are an introduction to wonderful varieties. We discuss some general results on their geometry, their role in the theory of spherical varieties, several aspects of the combinatorics arising from these varieties, and some examples.


Wonderful varieties spherical varieties reductive groups 

MR(2010) Subject Classification

14M27 14M17 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Ahiezer, D. N.: Equivariant completions of homogeneous algebraic varieties by homogeneous divisors. Ann. Global Anal. Geom., 1 (1), 49–78 (1983)MathSciNetCrossRefGoogle Scholar
  2. [2]
    Avdeev, R.: Strongly solvable spherical subgroups and their combinatorial invariants. Selecta Math. (N.S.), 21 (3), 931–993 (2015)MathSciNetCrossRefMATHGoogle Scholar
  3. [3]
    Bravi, P.: Primitive spherical systems. Trans. Amer. Math. Soc., 365, 361–407 (2013)MathSciNetCrossRefMATHGoogle Scholar
  4. [4]
    Bravi, P., Luna, D.: An introduction to wonderful varieties with many examples of type F4. J. Algebra, 329, 4–51 (2011)MathSciNetCrossRefMATHGoogle Scholar
  5. [5]
    Bravi, P., Pezzini, G.: Wonderful subgroups of reductive groups and spherical systems. J. Algebra, 409, 101–147 (2014)MathSciNetCrossRefMATHGoogle Scholar
  6. [6]
    Bravi, P., Pezzini, G.: Primitive wonderful varieties. Math. Z., 282(3–4), 1067–1096 (2016)MathSciNetCrossRefMATHGoogle Scholar
  7. [7]
    Brion, M.: On spherical varieties of rank one (after D. Ahiezer, A. Huckleberry, D. Snow), Group actions and invariant theory (Montreal, PQ, 1988), CMS Conf. Proc., 10, Amer. Math. Soc., Providence, RI, 1989, 31–41Google Scholar
  8. [8]
    Brion, M.: Groupe de Picard et nombres caractéristiques des variétés sphériques. Duke Math. J., 58 (2), 397–424 (1989)MathSciNetCrossRefMATHGoogle Scholar
  9. [9]
    Brion, M.: Vers une généralisation des espaces symétriques. J. Algebra, 134 (1), 115–143 (1990)MathSciNetCrossRefMATHGoogle Scholar
  10. [10]
    Brion, M.: Log homogeneous varieties, Actas del XVI Coloquio Latinoamericano de Álgebra, Revista Matemática Iberoamericana, Madrid, 2007, 1–39Google Scholar
  11. [11]
    Brion, M., Luna, D., Vust, Th.: Espaces homogènes sphériques. Invent. Math., 84, 617–632 (1986)MathSciNetCrossRefMATHGoogle Scholar
  12. [12]
    Brion, M., Pauer, F.: Valuations des espaces homogènes sphériques. Comment. Math. Helvetici, 62, 265–285 (1987)MathSciNetCrossRefMATHGoogle Scholar
  13. [13]
    De Concini, C., Procesi, C.: Complete symmetric varieties. Invariant theory (Montecatini, 1982), Lecture Notes in Math., 996, Springer, Berlin, 1983, 1–44Google Scholar
  14. [14]
    Knop., F.: The Luna–Vust theory of spherical embeddings. Proceedings of the Hyderabad Conference on Algebraic Groups (Hyderabad, 1989), Manoj Prakashan, Madras, 1991, 225–249MATHGoogle Scholar
  15. [15]
    Knop, F.: Automorphisms, root systems, and compactifications of homogeneous varieties. J. Amer. Math. Soc., 9 (1), 153–174 (1996)MathSciNetCrossRefMATHGoogle Scholar
  16. [16]
    Knop, F.: Spherical roots of spherical varieties. Ann. Inst. Fourier (Grenoble), 64, 2503–2526 (2014)MathSciNetCrossRefMATHGoogle Scholar
  17. [17]
    Knop, F., Kraft, H., Vust, Th.: The Picard group of a G-variety, Algebraische Transformationsgruppen und Invariantentheorie (H. Kraft, P. Slodowy, T. A. Springer, eds.), DMV Seminar, vol. 13, Birkhäuser, Basel-Boston-Berlin, 1989, 77–88CrossRefMATHGoogle Scholar
  18. [18]
    Losev, I.: Uniqueness property for spherical homogeneous spaces. Duke Math. J., 147 (2), 315–343 (2009)MathSciNetCrossRefMATHGoogle Scholar
  19. [19]
    Losev, I.: Demazure embeddings are smooth. Internat. Math. Res. Notices, 14, 2588–2596 (2009)MathSciNetMATHGoogle Scholar
  20. [20]
    Luna, D.: Slices étales. Mémoires de la S.M.F., 33, 81–105 (1973)CrossRefMATHGoogle Scholar
  21. [21]
    Luna, D.: Toute variété magnifique est sphérique. Transform. Groups, 1 (3), 249–258 (1996)MathSciNetCrossRefMATHGoogle Scholar
  22. [22]
    Luna, D.: Grosses cellules pour les variétés sphériques, Algebraic groups and Lie groups, Austral. Math. Soc. Lect. Ser., 9, Cambridge Univ. Press, Cambridge, 1997, 267–280Google Scholar
  23. [23]
    Luna, D.: Variétés sphériques de type A. Inst. Hautes’ Etudes Sci. Publ. Math., 94, 161–226 (2001)CrossRefMATHGoogle Scholar
  24. [24]
    Moser-Jauslin, L.: Some almost homogeneous group actions on smooth complete rational surfaces. L’Enseignement Mathématique, 34, 313–332 (1988)MathSciNetMATHGoogle Scholar
  25. [25]
    Pezzini, G.: Automorphisms of wonderful varieties. Transform. Groups, 14 (3), 677–694 (2009)MathSciNetCrossRefMATHGoogle Scholar
  26. [26]
    Semple, J. G.: The variety whose points represent complete collineations of Sr on Sr. Univ. Roma, Ist. Naz. Alta Mat. Rend. Mat. e Appl., 10 (5), 201–208 (1951)MathSciNetMATHGoogle Scholar
  27. [27]
    Sumihiro, H.: Equivariant completion. J. Math. Kyoto Univ., 14, 1–28 (1974)MathSciNetCrossRefMATHGoogle Scholar
  28. [28]
    Wasserman, B.: Wonderful varieties of rank two. Transform. Groups, 1 (4), 375–403 (1996)MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Institute of Mathematics, Academy of Mathematics and Systems Science, Chinese Academy of Sciences, Chinese Mathematical Society and Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Dipartimento di Matematica “Guido Castelnuovo”“Sapienza” Università di RomaRomaItaly

Personalised recommendations